Alert archive / Arkansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Tulsa, OK

April 17, 2019Crawford County, Sebastian County, Arkansas; LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 17, 2019, 7:04 PM CDT for Crawford County, Sebastian County, Arkansas; LeFlore County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 7:04 PM CDT (00:04 UTC)
Expired
Apr 17, 2019, 7:45 PM CDT
In force
41 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crawford County, AR, Sebastian County, AR, LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 1 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS54 KTSA 180004
SVRTSA
ARC033-131-OKC079-180045-
/O.NEW.KTSA.SV.W.0039.190418T0004Z-190418T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
704 PM CDT Wed Apr 17 2019

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Crawford County in northwestern Arkansas...
  Northern Sebastian County in west central Arkansas...
  Northeastern Le Flore County in southeastern Oklahoma...

* Until 745 PM CDT.

* At 703 PM CDT, a severe thunderstorm was located near Cameron,
  moving northeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations in or near the path include...
  Fort Smith...                     Van Buren...
  Greenwood...                      Barling...
  Pocola...                         Lavaca...
  Arkoma...                         Hackett...
  Bonanza...                        Cameron...
  Bloomer...                        Excelsior...
  Fort Smith Regional Airport...    Jenny Lind...
  Rock Island...                    Central City...
  Shibley...                        Braden...
  Mill Creek...                     Rye Hill...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 4 and 7.
 Interstate 540 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3525 9408 3504 9447 3511 9464 3530 9450
      3531 9448 3532 9448 3537 9445 3538 9443
      3539 9443 3549 9436 3533 9408
TIME...MOT...LOC 0003Z 225DEG 31KT 3513 9450 

HAIL...1.00IN
WIND...<50MPH
 
$$
3 follow-up statements
087 
WWUS54 KTSA 180014
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
714 PM CDT Wed Apr 17 2019

ARC033-131-OKC079-180045-
/O.CON.KTSA.SV.W.0039.000000T0000Z-190418T0045Z/
Crawford AR-Sebastian AR-Le Flore OK-
714 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL CRAWFORD...CENTRAL SEBASTIAN AND EAST CENTRAL LE
FLORE COUNTIES...

At 713 PM CDT, a severe thunderstorm was located over Hackett, moving
northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Greenwood...                      Barling...
Pocola...                         Lavaca...
Hackett...                        Bonanza...
Midland...                        Cameron...
Bloomer...                        Excelsior...
Fort Smith Regional Airport...    Jenny Lind...
Burnville...                      Rock Island...
Central City...                   Rye Hill...
Jenson...                         Ursula...

This includes Interstate 540 between mile markers 8 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3504 9446 3515 9458 3545 9429 3533 9408
      3525 9408
TIME...MOT...LOC 0013Z 225DEG 31KT 3519 9443 

HAIL...1.00IN
WIND...<50MPH
 
$$
083 
WWUS54 KTSA 180022
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
722 PM CDT Wed Apr 17 2019

OKC079-180031-
/O.CAN.KTSA.SV.W.0039.000000T0000Z-190418T0045Z/
Le Flore OK-
722 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LE FLORE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3525 9408 3508 9439 3525 9444 3542 9425
      3533 9408
TIME...MOT...LOC 0021Z 225DEG 31KT 3524 9437 

$$

ARC033-131-180045-
/O.CON.KTSA.SV.W.0039.000000T0000Z-190418T0045Z/
Crawford AR-Sebastian AR-
722 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN CRAWFORD AND CENTRAL SEBASTIAN COUNTIES...

At 721 PM CDT, a severe thunderstorm was located 3 miles west of
Jenny Lind, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations in or near the path include...
Fort Smith...                     Greenwood...
Barling...                        Lavaca...
Hackett...                        Bonanza...
Midland...                        Bloomer...
Excelsior...                      Jenny Lind...
Central City...                   Rye Hill...
Ursula...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3525 9408 3508 9439 3525 9444 3542 9425
      3533 9408
TIME...MOT...LOC 0021Z 225DEG 31KT 3524 9437 

HAIL...1.00IN
WIND...<50MPH
 
$$
113 
WWUS54 KTSA 180037
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
737 PM CDT Wed Apr 17 2019

ARC033-131-180047-
/O.EXP.KTSA.SV.W.0039.000000T0000Z-190418T0045Z/
Crawford AR-Sebastian AR-
737 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD AND CENTRAL
SEBASTIAN COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3525 9408 3508 9439 3525 9444 3542 9425
      3533 9408
TIME...MOT...LOC 0037Z 215DEG 41KT 3525 9417 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:26 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 17, 6:26 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
626 PM CDT Wed Apr 17 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered convection ongoing will pose brief potential for
thunderstorms at terminals through the mid evening hours. Storm
coverage will increase in coverage across E OK by late evening and
spread eastward clearing western AR sites during early morning
hours. Widespread MVFR ceilings will persist w/ thunderstorm
impacts possibly lowering briefly into IFR levels. Ceilings
gradually rise Thurs w/ gusty northerly winds.

&&

.PREV DISCUSSION... /Issued 424 PM CDT Wed Apr 17 2019/

DISCUSSION...
Upper level wave with an associated surface low was positioned
over the Texas Panhandle this afternoon. A cold front extended
from the low through Central Kansas and Eastern Nebraska with a
dryline southeast of the low through West Central Texas. Over the
past hour storm initiation had begun along the cold front
underneath the surface low...moving to the northeast into
Northwest Oklahoma. East of these boundaries...the cap had eroded
across Western and Central Oklahoma...with a weakening trend
across Eastern Oklahoma and Northwest Arkansas. As of 3pm...the
stronger instability axis resided west of Interstate 35 with
surface CAPES greater than 3000 J/Kg.

Through this evening...thunderstorms are expected to continue to
develop along the cold front and move northeast as the boundary
shifts eastward toward Northeast Oklahoma. At the same
time...additional thunderstorm development is forecast along the
dryline in Central Texas moving east northeast toward Southeast
Oklahoma. A few elevated showers were common across the CWA this
afternoon...though the main thunderstorm development from dryline
development looks to push into the CWA mainly after 7pm and along
the frontal boundary mainly after 8-9pm.

Deep layer shear combined with steep mid level lapse rates will
allow for large hail of golf ball to tennis ball size to be
possible mainly through the evening hours with both the dryline
storms and cold front storms. The greater significant hail
potential looks to be with storms coming off of the dryline into
Southeast Oklahoma where stronger shear values were currently
located. Also through the evening hours...a tornado potential will
become possible. As the storms along the front move into
Northeast Oklahoma...the low level jet looks to be increasing with
increasing shear values along the front. Latest short term
guidance of updraft helicity values have begun to increase
northwest of Interstate 44 as the front moves into Northeast
Oklahoma. In response...there could be a window of quick spin-ups
along the boundary. Later into the overnight hours...the severe
potentials look to transition to more of a damaging wind threat
ahead of the front across the CWA. The frontal boundary looks to
be across Southeast Oklahoma into Northwest Arkansas around 12z
Thursday.

During the day Thursday...thunderstorm chances will remain
possible ahead of the front across Southeast Oklahoma and
Northwest Arkansas...with rain chances lingering back into parts
of Northeast Oklahoma before the upper level trof axis shifts east
of the CWA. Within upper level northerly flow...a secondary vort
max looks to drop through the region Thursday evening which could
allow for some additional light rain showers with the potential of
isolated thunder as it moves through. The greater potential for
this looks to be across parts of Northeast Oklahoma. Also during
the day...gusty northerly winds...cooler temperatures and drier
air will spread through the region with high temperatures in the
50s/60s possible Thursday.

Cooler...northerly winds and mostly clear conditions are forecast
Friday as surface high pressure moves through the Southern
Plains. Southerly winds and warmer temperatures are forecast to
return for the weekend in the wake of the departing surface high.
High temperatures look to warm back into the 70s/low 80s ahead of
the next shortwave and associated frontal boundary progged to move
into the Southern Plains Sunday night and Monday. Models continue
to differ on the details with this next system as the GFS holds
the frontal boundary over the region through the first part of
next week...while the ECMWF pushes the boundary through Monday
with a second wave moving into the Plains mid week. For now will
continue to side with persistence of small chance pops Sunday
night through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  66  44  68 /  80  20  20   0
FSM   60  65  45  67 /  80  40  10   0
MLC   57  67  45  68 /  80  30  10   0
BVO   51  66  41  68 /  90  10  20   0
FYV   56  61  39  63 /  90  40  10   0
BYV   56  60  41  63 /  80  50  10   0
MKO   55  66  44  67 /  80  30  20   0
MIO   52  63  41  65 /  90  20  10   0
F10   54  67  45  68 /  70  20  20   0
HHW   60  67  45  68 /  80  40  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Apr 17, 5:00 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Wed Apr 17 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Wed Apr 17 2019

...SEVERE THUNDERSTORMS EXPECTED THROUGH TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and west central Arkansas.
	ONSET...After 6 PM for southeast Oklahoma and west central
            Arkansas, and after 10 PM for northeast Oklahoma.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...After 6 PM.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Far southeast Oklahoma and Parts of northeast Oklahoma.
	ONSET...After 6 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
An elevated threat of severe thunderstorms remains across much of
eastern Oklahoma and western Arkansas through the overnight hours.
Two rounds of strong to severe thunderstorms are expected to
affect portions of the area, with early to mid evening storms in
southeast Oklahoma and west central Arkansas, followed by a
second round from late evening into the post-midnight hours across
northeast Oklahoma and northwest Arkansas.

During the late afternoon and early evening hours, severe
thunderstorms may develop along the dryline across parts of north
Texas and southern Oklahoma, moving northeastward into parts of
southeast Oklahoma and west central Arkansas through the evening.
These storms would have a high likelihood of being supercells and
posing mainly a very large hail threat, possibly as large as
baseballs. Locally damaging winds and an isolated tornado will
also be possible.

Late this evening and into early Thursday morning, an additional
round of strong to severe thunderstorms will affect mainly parts
of northeast Oklahoma and northwest Arkansas as a cold front moves
through the area. These thunderstorms are more likely to be linear
in structure, posing primarily a damaging wind threat. Low level
shear parameters could also favor fast developing, leading edge
tornadoes in some portions of the expected line of thunderstorms.

A locally heavy rainfall and isolated flash flooding threat will
also exist with both rounds of thunderstorms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY AND SATURDAY...No Hazards.
SUNDAY THROUGH TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The severe thunderstorm potential will wind down by Thursday
morning, with storms exiting to the east. A breezy day is expected
on Thursday behind a cold front, with northerly gusts to near 30
mph expected. A few showers and possibly an isolated thunderstorm
are possible during the evening across northeast Oklahoma, but
additional severe weather is not anticipated.

The next storm system and frontal boundary will bring unsettled
weather beginning Sunday night, continuing into early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 17, 5:47 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
547 PM CDT Wed Apr 17 2019

OKZ049-075-076-172315-
Latimer OK-Pushmataha OK-Le Flore OK-
547 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA...CENTRAL
LATIMER AND WEST CENTRAL LE FLORE COUNTIES UNTIL 615 PM CDT...

At 546 PM CDT, a strong thunderstorm was located 3 miles southeast of
Tuskahoma, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Clayton...                        Talihina...
Red Oak...                        Albion...
Clayton Lake State Park...        Talimena State Park...
Bengal...                         Kiamichi...
Tuskahoma...                      Panola...
Summerfield...

LAT...LON 3447 9515 3453 9537 3501 9519 3488 9475
TIME...MOT...LOC 2246Z 207DEG 32KT 3460 9522
Special weather statement, Apr 17, 6:52 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
652 PM CDT Wed Apr 17 2019

ARZ029-OKZ072-076-180015-
Sebastian AR-Sequoyah OK-Le Flore OK-
652 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEBASTIAN...
SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES UNTIL 715 PM
CDT...

At 652 PM CDT, a strong thunderstorm was located near Poteau, moving
north at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Fort Smith...                     Poteau...
Barling...                        Pocola...
Roland...                         Spiro...
Arkoma...                         Panama...
Hackett...                        Bonanza...
Cameron...                        Moffett...
Fort Smith Regional Airport...    Jenny Lind...
Shady Point...                    Rock Island...
Central City...                   Scullyville...
Braden...                         Mill Creek...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 321 and 324.
 Interstate 540 between mile markers 8 and 14.

LAT...LON 3498 9459 3504 9473 3543 9456 3531 9419
TIME...MOT...LOC 2352Z 202DEG 32KT 3508 9463

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:09 PM CDTSpecial Weather StatementTSAFranklin21 min
Apr 17, 8:40 PM CDTSpecial Weather StatementTSAMadison35 min
Apr 17, 9:41 PM CDTSevere Thunderstorm WarningTSASebastian27 min
Apr 17, 10:25 PM CDTSpecial Weather StatementTSAFranklin35 min
Apr 17, 11:05 PM CDTSpecial Weather StatementTSAMadison25 min
Apr 17, 8:59 PM CDTSpecial Weather StatementTSALeFlore31 min
Apr 17, 9:06 PM CDTSevere Thunderstorm WarningTSALeFlore39 min
Apr 17, 9:34 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee56 min
Apr 17, 10:18 PM CDTSpecial Weather StatementTSACreek27 min
Apr 17, 10:21 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee39 min
Apr 17, 10:34 PM CDTTornado WarningTSAOsage26 min
Apr 17, 10:44 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington46 min
Apr 17, 11:23 PM CDTSevere Thunderstorm WarningTSACraig, Nowata37 min
Apr 17, 11:48 PM CDTSpecial Weather StatementTSAOttawa42 min
Apr 18, 6:23 PM CDTSpecial Weather StatementTSACreek, Okfuskee52 min
Apr 18, 6:39 PM CDTSpecial Weather StatementTSAOsage, Pawnee, Tulsa51 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2019Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.